Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Melbourne, FL

February 26, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 26, 2008, 2:21 PM EST for Osceola County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2008, 2:21 PM EST (19:21 UTC)
Expired
Feb 26, 2008, 2:45 PM EST
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 261921
SVRMLB
FLC097-261945-
/O.NEW.KMLB.SV.W.0005.080226T1921Z-080226T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OSCEOLA COUNTY IN FLORIDA.

* UNTIL 245 PM EST

* AT 219 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST LAKE 
TOHO......AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  SAINT CLOUD...EAST LAKE TOHO AND NARCOOSSEE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2834 8131 2834 8109 2819 8141 2826 8143
TIME...MOT...LOC 1921Z 240DEG 28KT 2825 8137

$$

15
1 follow-up statement
000 
WWUS52 KMLB 261939
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
239 PM EST TUE FEB 26 2008

FLC097-261949-
/O.EXP.KMLB.SV.W.0005.000000T0000Z-080226T1945Z/
OSCEOLA FL-
239 PM EST TUE FEB 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
EXPIRES AT 245 PM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2834 8131 2834 8109 2819 8141 2826 8143
TIME...MOT...LOC 1939Z 240DEG 28KT 2832 8123

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 11:25 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 26, 11:25 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1125 AM EST TUE FEB 26 2008

.DISCUSSION...

...NEAR RECORD HIGHS MELBOURNE AND VERO BEACH THIS AFTERNOON...
...STRONG/SEVERE STORMS POSSIBLE LATE TODAY INTO TONIGHT...

CURRENT...LATEST SURFACE ANALYSIS PLACED APPROACHING COLD FRONT OVER
THE WESTERN PANHANDLE AND SOUTHEAST ALABAMA. A LINE OF STORMS WAS
JUST AHEAD OF THE FRONT NEAR APALACHICOLA. RECENT RADAR LOOP SHOWED
SHOWERS AND ISOLATED STORMS DEVELOPING OVER NORTH FLORIDA IN THE
INCREASING SOUTHWEST FLOW. AS THE MORNING LOW CLOUDINESS BURNED
OFF...STRONGER WINDS JUST ABOVE THE SURFACE QUICKLY MIXED DOWN
PROMPTING A LAKE WIND ADVISORY FOR ALL OF EAST CENTRAL FLORIDA.

FOR THIS AFTERNOON...LOW LEVEL JET WILL SHIFT INTO NORTH FL AND HELP
TRANSPORT DEEP LAYER MOISTURE NE ACROSS THE AREA. INCREASING
CLOUDINESS AS THE FRONT CONTINUES TO MOVE ACROSS THE PANHANDLE AND
INTO NORTH FLORIDA. INITIALLY SHOWERS SHOULD BE DIURNALLY DRIVEN
WITH DAYTIME HEATING MAINLY NORTH I-4...THEN TRANSITION TO FRONTAL
DRIVEN OVER NORTHERN AREAS LATE AFTERNOON AS A 40 TO 50 KT 850MB JET
MAX MOVES THROUGH INCREASING THE POTENTIAL FOR STRONG TO SEVERE
WEATHER. PLEASE REFER TO THE UPDATED HWO/GHWO FOR MORE INFORMATION.

&&

.AVIATION...LIFR/IFR CLOUDS HAVE BURNT OFF. LOOKING AT VFR THIS
AFTERNOON. CONDITIONS WILL DETEORIATE TO IFR/LIFR NORTH TO SOUTH
STARTING NLT LATE AFTERNOON AS PRE FRONTAL STORMS AND GUSTY WINDS
BEGIN AFFECTING NORTHERN TAF SITES. LIFR/IFR CONDITIONS THIS EVENING
THROUGH MORNING AS MAIN COLD FRONT MOVES DOWN THE PENINSULA.

&&

.MARINE...INCREASING SOUTHWEST WINDS THIS AFTERNOON. SEAS WILL BUILD
QUICKLY BEYOND THE LEE...WITHIN 5-10 MILES...OF THE MAINLAND.
EXPECTING GUSTY WINDS TO 30 KNOTS BEYOND 20 MILES OF SHORE WITH
HIGHER GUSTS IN/NEAR STORMS MOVING OFF THE MAINLAND NORTH TO SOUTH
THIS EVENING. SMALL CRAFT ADVISORY WILL BEGIN FOR THE OFFSHORE
WATERS THIS AFTERNOON AND SPREAD TO THE NEARSHORE WATERS THIS
EVENING.

*** NOTE: BUOY 41009 IS ADRIFT. DATA IS NOT REPRESENTATIVE OF
CONDITIONS 20 MILES EAST OF PORT CANAVERAL ***

&&

.CLIMATE...HIGH TEMPERATURE RECORDS FOR TUESDAY FEBRUARY 26:

DAYTONA BEACH  89 1939
ORLANDO        89 1971
MELBOURNE      86 1996
VERO BEACH     85 1996

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-
     MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-
     NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE.

     LAKE WIND ADVISORY ALL COUNTIES THROUGH 5 PM.

AM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
     WEDNESDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     THURSDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

WIMMER
Hazardous weather outlook, Feb 26, 11:13 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1113 AM EST TUE FEB 26 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1113 AM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A STRONG COLD FRONT IS FORECAST TO CROSS EAST CENTRAL FLORIDA
TONIGHT. AHEAD OF THIS FRONT...SHOWERS AND LIGHTNING STORMS...
IN THE FORM OF A SQUALL LINE...WILL CONTINUE TO MARCH EASTWARD
ACROSS THE PANHANDLE INTO NORTH FLORIDA THIS AFTERNOON. ADDITIONAL
STORMS ARE DEVELOPING OVER THE GULF OF MEXICO WHICH ARE EXPECTED
TO AFFECT LAKE...VOLUSIA...SEMINOLE AND ORANGE COUNTIES THIS
EVENING. AHEAD OF THE SQUALL LINE...SCATTERED SHOWERS AND ISOLATED
STORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY NORTH OF THE
INTERSTATE 4 CORRIDOR. STORMS WILL SPREAD SOUTHWARD ACROSS METRO
ORLANDO AND SPACE COAST THROUGHOUT THE EVENING HOURS...AND THEN
MOVE SOUTH TOWARD LAKE OKEECHOBEE AND THE TREASURE COAST
OVERNIGHT.

THE COMBINATION OF AN APPROACHING LOW LEVEL JET AND INCREASING
MOISTURE WILL ENHANCE THE THREAT FOR STRONG TO SEVERE STORMS
ROUGHLY BETWEEN 5PM AND MIDNIGHT...PRIMARILY IN THE FORM OF
DAMAGING STRAIGHT LINE WINDS. COIN SIZED HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE ESPECIALLY IN CELLS THAT DEVELOP AHEAD
OF THE MAIN LINE OR IN MORE ORGANIZED STORMS ALONG THE SQUALL
LINE ITSELF. FREQUENT LIGHTNING WILL BE POSSIBLE IN THE MOST
INTENSE STORMS.

PERSONS IN CENTRAL FLORIDA SHOULD REMAIN VIGILANT TO THE THREAT OF
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO TONIGHT. PORTIONS OF
EAST CENTRAL FLORIDA MAY BE PLACED UNDER A WATCH BOX LATER THIS
AFTERNOON OR EARLY THIS EVENING. LISTEN FOR ADDITIONAL
STATEMENTS...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE.

...FLOOD IMPACT...
LOCALLY HEAVY RAIN CAN BE EXPECTED THIS EVENING ASSOCIATED WITH A
SQUALL LINE FORECAST TO AFFECT EAST CENTRAL FLORIDA. RAPID STORM
MOVEMENT IS EXPECTED TO KEEP TOTAL ACCUMULATIONS BELOW ONE INCH IN
MOST LOCATIONS. HOWEVER...LOCALIZED AMOUNTS UP TO 2 INCHES WILL BE
POSSIBLE IN THE STRONGEST STORMS. HEAVIEST RAIN IS EXPECTED TO
OCCUR ROUGHLY FROM ORLANDO AND THE CAPE CANAVERAL NORTHWARD.

...HIGH WIND IMPACT...
...LAKE WIND ADVISORY THROUGH 5 PM...
SOUTHWEST WINDS WILL INCREASE AHEAD OF A STRONG COLD FRONT.
SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO 30 MPH CAN BE EXPECTED
ACROSS EAST CENTRAL FLORIDA. A FEW GUSTS UP TO 35 MPH WILL BE
POSSIBLE MAINLY FROM ORLANDO AND THE CAPE NORTHWARD THIS
AFTERNOON.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS OVER LAND WILL ALSO AFFECT THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS...MAINLY DURING THE EARLY EVENING NORTH OF CAPE
CANAVERAL...AND SPREADING OFFSHORE THE SPACE AND TREASURE COASTS
FROM LATE EVENING INTO THE OVERNIGHT HOURS. STRONG WIND GUSTS OVER
35 KNOTS...LIGHTNING...ROUGH SEAS...ALONG WITH HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

...WATERSPOUT IMPACT...
IN ADDITION TO WIND GUSTS ABOVE 35 KNOTS...CLOUD TO WATER
LIGHTNING AND HAIL...A LOW THREAT FOR A TORNADIC WATERSPOUT EXISTS
OVER THE INTRACOASTAL AND ATLANTIC WATERS NORTH OF COCOA BEACH
THIS EVENING...ROUGHLY BETWEEN 5 PM AND MIDNIGHT.

...WIND AND SEA IMPACT...
SOUTHWEST WINDS INCREASING TO 20 TO 25 KNOTS...WITH OCCASIONAL
GUSTS TO GALE FORCE...WILL CAUSE SEAS TO BUILD TO 6 TO 8 FEET WELL
AWAY FROM THE COAST. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR
THE OFFSHORE WATERS THIS AFTERNOON...SPREADING TO THE NEAR SHORE
WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG WINDS BEHIND THE COLD FRONT WILL KEEP BOATING CONDITIONS
HAZARDOUS CONDITIONS THROUGH THURSDAY.

IN ADDITION...MUCH COLDER AIR BEHIND THE FRONT WILL RESULT IN
TEMPERATURES IN THE MID 30S TO LOWER 40S THURSDAY MORNING. NEAR
FREEZING TEMPERATURES ARE EXPECTED ACROSS NORTH LAKE AND VOLUSIA
COUNTIES...WITH WIND CHILL TEMPERATURES DIPPING BELOW FREEZING
ACROSS MUCH OF EAST CENTRAL FLORIDA.

LONG DURATION OF VERY LOW RELATIVE HUMIDITY CAN BE EXPECTED ACROSS
MOST OF EAST CENTRAL FLORIDA WEDNESDAY AND THURSDAY AS MUCH DRIER
AIR SETTLES OVER THE AREA. THE FIRE DANGER MAY PERSIST OVER
INTERIOR COUNTIES FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Feb 26, 2:06 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EST TUE FEB 26 2008

FLZ045-053-261945-
ORANGE-OSCEOLA-
206 PM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN OSCEOLA COUNTY...
HEADING TOWARD CENTRAL AND EASTERN ORANGE COUNTY...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CAMPBELL...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE KISSIMMEE AND
ORLANDO INTERNATIONAL AIRPORT.

OTHER STORM WAS OVER KISSIMMEE WITH STRONG WIND GUSTS POSSIBLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:37 AM ESTDense Fog AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole6 hr
Feb 26, 3:44 AM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia48 hr
Feb 26, 9:40 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia7 hr
Feb 26, 1:34 PM ESTRed Flag WarningMLBLake, Orange, Osceola, Seminole, Volusia28 hr
Feb 26, 3:16 PM ESTSpecial Marine WarningMLB59 min
Feb 26, 3:44 PM ESTSpecial Marine WarningMLB91 min
Feb 26, 4:59 PM ESTSevere Thunderstorm WarningMLBLake61 min
Feb 26, 5:10 PM ESTSpecial Marine WarningMLB95 min
Feb 26, 5:40 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia65 min
Feb 26, 6:23 PM ESTSpecial Marine WarningMLB97 min
Feb 26, 6:27 PM ESTSevere Thunderstorm WarningMLBBrevard48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.